Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 50, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 11, 2022, 2:27 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2022, 2:27 PM PDT (21:27 UTC)
- Expired
- Sep 11, 2022, 5:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 40 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
367
WGUS56 KSGX 112127
FFWSGX
CAC073-120030-
/O.NEW.KSGX.FF.W.0050.220911T2127Z-220912T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
227 PM PDT Sun Sep 11 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
South Central San Diego County in southwestern California...
* Until 530 PM PDT.
* At 227 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1.25 inches of
rain have fallen. Additional rainfall amounts of 0.75 to 1.25
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Valley Burn Scar and the Border32 Fire. The
debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
El Cajon, Alpine, I-8 Between Pine Valley And Boulevard, Cuyamaca
Rancho State Park, Potrero, Lake Morena, Campo, Pine Valley,
Descanso and Crest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall may cause
extensive and severe flash flooding of creeks, streams, and ditches
in the Valley Burn Scar. Severe debris flows can also be anticipated
across roads. Roads and driveways may be washed away in places. If
you encounter flood waters, climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3279 11687 3294 11659 3260 11631 3257 11673
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Schenk1 follow-up statement
582 WGUS76 KSGX 120026 FFSSGX Flash Flood Statement National Weather Service San Diego CA 526 PM PDT Sun Sep 11 2022 CAC073-120036- /O.EXP.KSGX.FF.W.0050.000000T0000Z-220912T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego CA- 526 PM PDT Sun Sep 11 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT THIS AFTERNOON FOR SOUTH CENTRAL SAN DIEGO COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. A Flood Watch remains in effect until 1000 PM PDT for a portion of Southwest California. LAT...LON 3279 11687 3294 11659 3260 11631 3257 11673 $$ Schenk
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 1:36 PM PDT, 51 minutes earlier.
Area forecast discussion, Sep 11, 1:36 PM PDT, 51 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
136 PM PDT Sun Sep 11 2022
.SYNOPSIS...
Chances for showers and thunderstorms through this evening and again
Monday afternoon and evening. Precipitation chances decrease Tuesday
through the end of the week. Temperatures slightly below to near
average are expected this week. A deeper marine layer will allow for
night and morning low clouds and fog into portions of the valleys
through Thursday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Forecast Highlights:
*Scattered showers and thunderstorms through this evening could
produce areas of flooding and flash flooding in the mountains, High
Desert, and portions of the Inland Empire.
*Below average to seasonal temperatures this week.
As of 1 PM this afternoon, numerous showers have developed along
the coastal slopes of the mountains. A few thunderstorms are
moving into the High Desert. So far cells have been fast moving
and producing moderate to heavy rainfall. As the afternoon
progresses, showers and thunderstorms are expected to continue
developing on the coastal mountain slopes, High Desert, and
portions of the Inland Empire. Areas of heavy rain, localized
flooding, flash flooding are possible where storms develop.
Shower and thunderstorm chances continue into Monday but coverage is
expected to be more isolated with less intensity as the atmosphere
dries out. Chances of showers and thunderstorms decrease further
Tuesday through the end of the week as troughing and more
westerly/northwesterly mid-level flow take over. The boundary layer
will remain quite moist over the coastal basin through mid-week,
helping to maintain a deep marine layer. Low clouds are expected to
make it into the valleys each night and morning but coverage will be
patchy and disorganized.
Seasonal to below average temperatures are expected for much of the
week. For Friday through the weekend, model guidance begins to
diverge introducing uncertainty into the temperature forecast.
Canadian and GFS ensemble members are more in agreement, supporting
a ridge over Southern California with the ECMWF ensemble guidance
hinting at the opposite, bringing a trough across the US West Coast.
If things trend more towards the ECMWF solution expect cooler
conditions. If the GFS/Canadian solutions verify expect a warming
trend to some degree.
&&
.AVIATION...
112010Z...Coast/Valleys...SCT locally BKN030 BKN100 with isolated -
-SHRA/TSRA today with tops to 35,000 ft. BKN-OVC020-030 returning to
the coastal areas between 04Z-08Z Sunday evening. Risk of BKN low
clouds at KSAN overnight is moderate. Confidence in the timing of
BKN low clouds Sunday evening is low to moderate for the KSAN TAF.
Mountains/Deserts...SCT030-050 BKN100 developing with isolated to
scattered -SHRA/TSRA today with tops to 40,000 ft. Strong and
erratic wind gusts and lightning vcty TSRA.
&&
.MARINE...
Isolated showers through Monday. Otherwise, no hazardous marine
conditions through Thursday.
&&
.BEACHES...
A Beach Hazards Statement is in effect through 5 PM today for
elevated surf, strong rip currents, and strong long shore currents.
South-southeast swells will generate surf of 3 to 6 feet with sets
to 7 feet in Orange County.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement until 5 PM PDT this afternoon for Orange
County Coastal Areas-San Diego County Coastal Areas.
Flood Watch until 10 PM PDT this evening for Apple and Lucerne
Valleys-Riverside County Mountains-San Bernardino County
Mountains-San Bernardino and Riverside County Valleys-The
Inland Empire-San Diego County Mountains.
PZ...None.
&&
PUBLIC...CO
AVIATION/MARINE/BEACHES...SmallIn the hours before
Special weather statement, Sep 11, 1:27 PM PDT, 1 hour before
Special Weather Statement
National Weather Service San Diego CA
127 PM PDT Sun Sep 11 2022
CAZ050-058-112115-
San Diego County Inland Valleys CA-San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-
127 PM PDT Sun Sep 11 2022
...A strong thunderstorm will impact portions of south central San
Diego County through 215 PM PDT...
At 127 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lake Morena, or 7 miles west of I-8 Between Pine Valley And
Boulevard, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
El Cajon, Alpine, Cuyamaca Rancho State Park, Lake Morena, Descanso,
Lake Cuyamaca, Pine Valley, Lakeside, Potrero, Campo, Boulder Creek,
Skye Valley, Captain Grande Indian Reservation, Flinn Springs, Viejas
Indian Reservation, Barrett Lake, Harbison Canyon, Japatul Valley,
Guatay and Dulzura.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3271 11649 3263 11668 3288 11689 3301 11657
TIME...MOT...LOC 2027Z 159DEG 18KT 3277 11660
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SchenkLocal storm report, Sep 11, 1:57 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
157 PM PDT SUN SEP 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL 5 WNW PINE VALLEY 32.85N 116.60W
09/11/2022 U0.50 INCH SAN DIEGO CA PUBLIC
REPORT FROM MPING: HALF-INCH HAIL (0.50
IN.).
&&Special weather statement, Sep 11, 2:02 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service San Diego CA
202 PM PDT Sun Sep 11 2022
CAZ061-112145-
Coachella Valley-
Including The Palm Springs South Coast Desert District CA-
202 PM PDT Sun Sep 11 2022
...A strong thunderstorm will impact portions of Riverside County
through 245 PM PDT...
At 202 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Coachella, moving northwest at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Indio, Coachella, Thermal, La Quinta, Mecca, Indian Wells and Bermuda
Dunes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3351 11597 3352 11602 3369 11636 3387 11615
3386 11613 3383 11613 3375 11601 3374 11595
3352 11595
TIME...MOT...LOC 2102Z 127DEG 24KT 3368 11597
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SchenkSpecial weather statement, Sep 11, 2:14 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service San Diego CA
214 PM PDT Sun Sep 11 2022
CAZ050-058-112200-
San Diego County Inland Valleys CA-San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-
214 PM PDT Sun Sep 11 2022
...A strong thunderstorm will impact portions of central San Diego
County through 300 PM PDT...
At 214 PM PDT, Doppler radar was tracking a strong thunderstorm near
Descanso, or near Alpine, moving northwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ramona, Alpine, Cuyamaca Rancho State Park, San Diego Country
Estates, Descanso, Hwy 78 Between Ramona And Santa Ysabel, Lakeside,
Boulder Creek, Captain Grande Indian Reservation, Flinn Springs,
Viejas Indian Reservation, Barona Indian Reservation and Japatul
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3292 11655 3278 11669 3295 11697 3310 11673
TIME...MOT...LOC 2114Z 129DEG 14KT 3290 11669
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SchenkThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 7:02 AM PDT | Flood Watch | SGX | Riverside, San Bernardino, San Diego | 15 hr |
| Sep 11, 1:27 PM PDT | Special Weather Statement | SGX | San Diego | 48 min |
| Sep 11, 1:43 PM PDT | Areal Flood Advisory | SGX | San Diego | 2 hr |
| Sep 11, 2:02 PM PDT | Special Weather Statement | SGX | Riverside | 43 min |
| Sep 11, 2:05 PM PDT | Areal Flood Advisory | SGX | San Diego | 115 min |
| Sep 11, 2:14 PM PDT | Special Weather Statement | SGX | San Diego | 46 min |
| Sep 11, 2:37 PM PDT | Special Weather Statement | SGX | 38 min | |
| Sep 11, 2:45 PM PDT | Special Weather Statement | SGX | San Diego | 45 min |
| Sep 11, 2:58 PM PDT | Areal Flood Advisory | SGX | San Diego | 2 hr |
| Sep 11, 3:05 PM PDT | Special Weather Statement | SGX | Orange | 40 min |
| Sep 11, 3:12 PM PDT | Special Weather Statement | SGX | Orange | 33 min |
| Sep 11, 3:18 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 11, 3:26 PM PDT | Special Weather Statement | SGX | 49 min | |
| Sep 11, 3:44 PM PDT | Special Weather Statement | SGX | 46 min | |
| Sep 11, 3:46 PM PDT | Severe Thunderstorm Warning | SGX | Orange, Riverside, San Bernardino | 44 min |
| Sep 11, 3:54 PM PDT | Special Weather Statement | SGX | San Diego | 51 min |
| Sep 11, 4:04 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 11, 4:21 PM PDT | Areal Flood Advisory | SGX | Riverside | 2 hr |
| Sep 11, 4:23 PM PDT | Special Weather Statement | SGX | Orange | 37 min |
| Sep 11, 4:43 PM PDT | Special Weather Statement | SGX | 47 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.